Advertisement

Communications in Mathematical Physics

, Volume 88, Issue 3, pp 339–355 | Cite as

On the structure of space-time caustics

  • Kjell Rosquist
Article

Abstract

Caustics formed by timelike and null geodesics in a space-timeM are investigated. Care is taken to distinguish the conjugate points in the tangent space (T-conjugate points) from conjugate points in the manifold (M-conjugate points). It is shown that most nonspacelike conjugate points are regular, i.e. with all neighbouring conjugate points having the same degree of degeneracy. The regular timelikeT-conjugate locus is shown to be a smooth 3-dimensional submanifold of the tangent space. Analogously, the regular nullT-conjugate locus is shown to be a smooth 2-dimensional submanifold of the light cone in the tangent space. The smoothness properties of the null caustic are used to show that if an observer sees focusing in all directions, then there will necessarily be a cusp in the caustic. If, in addition, all the null conjugate points have maximal degree of degeneracy (as in the closed Friedmann-Robertson-Walker universes), then the space-time is closed.

Keywords

Neural Network Manifold Statistical Physic Complex System Nonlinear Dynamics 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Walsh, D., et al.: 0957 + 561 A,B.: Twin quasistellar objects or gravitational lens? Nature279, 381 (1979)Google Scholar
  2. 2.
    Hawking, S. W., Ellis, G. F. R.: The large scale structure of space-time, Cambridge; Cambridge University Press 1973Google Scholar
  3. 3.
    Rosquist, K.: A relation between geodesic focusing and the topology of space-time. Int. J. Theor. Phys. (1982) (in press)Google Scholar
  4. 4.
    Rosquist, K.: Isotropic focusing of light rays in cosmology. Gen. Rel. Grav.14, 503 (1982)Google Scholar
  5. 5.
    Warner, F. W.: The conjugate locus of a Riemannian manifold. Am. J. Math.87, 575 (1965)Google Scholar
  6. 6.
    Laurent, B. L., Rosquist, K., Sviestins, E.: The behaviour of null geodesics in a class of rotating spacetime homogeneous cosmologies. Gen. Rel. Grav.13, 1093 (1981)Google Scholar
  7. 7.
    Cheeger, J., Ebin, D. G.: Comparison theorems in Riemannian geometry. Amsterdam, Oxford: North-Holland 1975Google Scholar
  8. 8.
    Beem, J. K., Ehrlich, P. E.: Global Lorentzian geometry. New York, Basel: Marcel Dekker 1981Google Scholar
  9. 9.
    Morse, M.: The calculus of variations in the large, New York: American Mathematical Society Colloquium Publications, Vol. XVIII, 1934Google Scholar
  10. 10.
    Patterson, L.-N.: On the index theorem. Am. J. Math.85, 271 (1963)Google Scholar
  11. 11.
    Tipler, F. J.: Singularities and causality violation. Ann. Phys. (USA)108, 1 (1977)Google Scholar
  12. 12.
    Beem, J. K., Ehrlich, P. E.: Cut points, conjugate points and Lorentzian comparison theorems. Math. Proc. Camb. Philos. Soc.86, 365 (1979)Google Scholar
  13. 13.
    Beem, J. K., Ehrlich, P. E.: A Morse index theorem for null geodesics. Duke Math. J.46, 561 (1979)Google Scholar
  14. 14.
    Penrose, R.: Techniques of differential topology in relativity. Regional Conference Series in Applied Mathematics 7, Philadelphia: SIAM 1972Google Scholar

Copyright information

© Springer-Verlag 1983

Authors and Affiliations

  • Kjell Rosquist
    • 1
  1. 1.Department of Applied MathematicsQueen Mary CollegeLondonEngland

Personalised recommendations